Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Indianapolis, IN

August 30, 2001Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 30, 2001, 7:28 PM EST for Warren County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 7:28 PM EST (00:28 UTC)
Expired
Aug 30, 2001, 8:15 PM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IN

The radar

The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KIND 310028
SVRIND
INC171-310115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EST THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 815 PM EST

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF STATE LINE CITY...OR
  ABOUT 11 MILES NORTH OF DANVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE LINE CITY AT 735 PM EST
  WEST LEBANON AT 755 PM EST
  PINE VILLAGE AT 810 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4037 8781 4012 8767 4039 8711 4053 8716

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:15 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST THU AUG 30 2001

MAIN PROBLEM WITH THIS FORECAST WILL BE CHANCES OF RAIN TONIGHT THEN
HOW COOL IT WILL GET. TSTMS DEVELOPED IN NW INDIANA THIS AFTN. LOOKS
LIKE 65 VIL NEEDED FOR SEVERE HAIL. PVA MOVS INTO INDIANA OVERNIGHT.
WITH HIGH DEW POINTS THUNDERSTORMS WILL BE LIKELY TONIGHT. WILL TIME
IT TO AFT MIDNIGHT CENTRAL AND SOUTH. WITH CLOUD COVER AND DEW
POINTS REMAINING HIGH WILL GO A DEGREE OR SO ABOVE GUIDANCE. WILL
HAVE TO SEE IF SPC ISSUES A WATCH FOR ANY PORTION OF INDIANA.

COLD FRONT WILL MOVE SOUTH OF INDIANA ON FRIDAY. ALL MODELS QPF SHOW
RAIN CONTINUING OVER CENTRAL AND SOUTHERN INDIANA. WILL JUST GO FOR
A CHANCE NORTH WITH SHOWERS AND THUNDERSTORMS LIKELY CENTRAL AND
SOUTH. WILL END THE RAIN DURING THE MORNING CENTRAL AND EARLY AFTN
S. TEMPS STARTING TO DROP OFF. WILL GO NEAR GUID.

COOLER AIR MOVING IN STRONGER FRIDAY NIGHT. WILL GO NEAR GUID.

HIGH PRESSURE CONTINUES TO CONTROL INDIANAS WEATHER ON SATURDAY. MO
SUNNY WITH HIGHS NEAR GUID.

.IND...NONE.
HAINES

In the hours before

Local storm report, Aug 30, 2:28 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    OCKLEY                    IN   .88 INCH HAIL
08/30/01   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 30, 2:56 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    WEST LAFAYETTE            IN   55 MPH TSTM GUST
08/30/01   TIPPECANOE
Local storm report, Aug 30, 3:29 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    ALEXANDRIA                IN   50 MPH TSTM GUST
08/30/01   MADISON                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 30, 3:33 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BATTLE GROUND             IN   WIND DAMAGE
08/30/01   TIPPECANOE                     SEVERAL LARGE LIMBS
                                          DOWNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.